California, 2009

Heat in California, June 27, 2009

June 27, 2009 · NWS MTR · 1 event in 1 county or zone

High pressure over the San Francisco Bay Area along with weak surface flow caused afternoon temperatures to rise well above average for locations inland from the coast.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MTR wrote it up.

High pressure over the San Francisco Bay Area along with weak surface flow caused afternoon temperatures to rise well above average for locations inland from the coast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before the first event at Jun 27, 9:50 AM PST, 1 hour 10 minutes earlier.

Area forecast discussion, Jun 27, 9:50 AM PST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA CA
1050 AM PDT SAT JUN 27 2009

...HOT TEMPERATURES AWAY FROM THE COAST THIS WEEKEND...

.DISCUSSION...AS OF 9:00 AM PDT SATURDAY...FORECAST PATTERN IS
EVOLVING AS EXPECTED AT THIS TIME SO NO FORECAST UPDATES EXPECTED
THIS MORNING. THE MARINE LAYER HAS COMPRESSED DOWN TO A COUPLE
HUNDRED FEET AT THE COAST BUT FOG DOES PERSIST FROM POINT REYES
SOUTHWARD TO BIG SUR AND BEYOND. THE LARGE SCALE OFFSHORE GRADIENT
FROM SFO-WMC IS MODERATE AT 6.4 MB BUT THE LOCAL SFO-SAC IS STILL
COMFORTABLY ONSHORE AT 0.8 WITH NOTED SOUTHWEST WINDS STILL BLOWING
THROUGH THE GOLDEN GATE AND INTO THE BAY.

SO WERE BY NO MEANS UNDER A CLASSIC HEAT SPELL WITH STRONG OFFSHORE
WINDS...RATHER THE RIDGE ALOFT IF FLAT WITH WARM TEMPS ALOFT. RAWS
NETWORK SHOWS TEMPS UP IN THE HILLS ABOVE AROUND 2000 FEET HAVE
ALREADY WARMED WELL INTO THE 80S WITH 88 AT LOS GATOS AND 84 UP AT
HAWKEYE IN NORTHERN SONOMA COUNTY. THIS IS ALSO SUPPORTED BY THE 12Z
OAKLAND SOUNDING AND FORT ORD PROFILER THAT SHOW DRAMATIC WARMING IN
THE LOW LEVELS OVER THE LAST SEVERAL HOURS. SO FORECAST REALLY
LOOKS ON TRACK WITH THE HEAT WARNING AND ADVISORIES FOR THE INLAND
VALLEYS AND MORE TEMPERATE WEATHER AROUND THE COAST AND BAY. WHAT
WILL REALLY KEEP THINGS IN CHECK IS THE FORECAST GRADIENTS INDICATE
THERE WILL BE A SEABREEZE BOTH THIS AFTERNOON AND THEN AGAIN SUNDAY
AFTERNOON...SO RELIEF WILL BE NEARBY AT THE COAST. RECORD HIGH
TEMPERATURES FOR TODAY LOOK OUT OF REACH WITH MANY SITE RECORDS INTO
THE LOWER 100S. FOR SUNDAY A FEW COULD BE IN JEOPARDY BUT BASICALLY
NEAR RECORD HIGH TEMPS.

THERE IS SOME CONCERN THAT THE INLAND HEAT COULD HOLD THROUGH MONDAY
BUT DONT FEEL CONFIDENT AT ALL TO EXTEND ANY ADVISORIES AT THIS
TIME. CURRENT TIMING OF HEADLINES LOOKS GOOD AND WILL SEE HOW MUCH
THINGS HEAT UP THE NEXT TWO DAYS. 12Z NAM DOES INDICATE STRONGER
SEABREEZE AND ONSHORE WINDS ALL DAY MONDAY WITH NO OFFSHORE
COMPONENT DURING THE MORNING HOURS.

FOLLOWING THE ECMWF FOR THE EXTENDED FORECAST IMPLIES TYPICAL SUMMER
TIME WEATHER AS WE HEAD TOWARDS JULY 4TH WITH HIGH PRESSURE
OVERHEAD LEADING TO HOT TEMPS INLAND AND MILD TEMPS AT THE COAST.

&&

.AVIATION...AS OF 10:50 AM SATURDAY...HIGH PRESSURE AND CLEAR SKIES
OVER THE TERMINALS TODAY. A FINGER OF VERY LOW CLOUDS AND FOG ALONG
THE COAST...OUT TO ABOUT 10 NAUTICAL MILES SHOULD SLOWLY DISSIPATE
THROUGH THE AFTERNOON NORTH OF MONTEREY BAY. HOWEVER...SOUTH OF MRY
BAY ALONG THE COAST SHOULD KEEP FOG IN PLACE. CHALLENGE OF THE DAY
WILL BE DECIDING IF FOG PUSHES BACK IN OVER KMRY LATE TONIGHT AND
EARLY SUNDAY MORNING.

VICINITY OF KSFO...VFR CONDITIONS WITH CLEAR SKIES IS EXPECTED
TODAY WITH WINDS SHIFTING TO THE WNW AND INCREASING WITH THE SEA
BREEZE TO 17-22 KT AT KSFO THIS AFTERNOON...GUSTS UP TO 25 KT
POSSIBLE. FOG OUT ALONG THE COAST IS EXPECTED TO DISSIPATE...
HOWEVER WILL KEEP AN EYE OUT FOR POSSIBLE SNEAK ATTACK LATER
TONIGHT.

KSFO BRIDGE APPROACH...VFR CONDITIONS ARE EXPECTED THROUGH THE
FORECAST PERIOD.

MONTEREY BAY TERMINALS...VFR CONDITIONS ARE EXPECTED THROUGH THE
DAY. GENERALLY LIGHT WEST WINDS ARE EXPECTED THIS AFTERNOON. WINDS
SHOULD SHIFT TO A WSW DIRECTION THIS EVENING...AND COULD SEE A PUSH
OF FOG AND VERY LOW CLOUDS OVER THE KMRY TERMINAL SLIGHTLY BEFORE OR
AFTER MIDNIGHT.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .TDA...SCA...PT ARENA TO PIGEON PT 10-60 NM
     .TDA THRU SUN...EXCESSIVE HEAT WARNING...SANTA CLARA VALLEY
                     INCLUDING THE CITY OF SAN JOSE UNTIL 8 PM SUNDAY
                  ...HEAT ADVISORY...NORTH AND EAST BAY VALLEYS
                     UNTIL 8 PM SUNDAY.

&&

PUBLIC FORECAST: RWW
AVIATION/MARINE: BJT

NWS ON THE WEB AT WEATHER.GOV/SANFRANCISCO
Hazardous weather outlook, Jun 27, 4:16 AM PST, 6 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
516 AM PDT SAT JUN 27 2009

CAZ506-510-281315-
NORTH BAY INTERIOR VALLEYS-EAST BAY INTERIOR VALLEYS-
516 AM PDT SAT JUN 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTH AND EAST BAY
VALLEYS OF THE SAN FRANCISCO BAY AREA.

.DAY ONE...SATURDAY AND SATURDAY NIGHT

HOT TEMPERATURES ARE EXPECTED OVER THE WEEKEND. A HEAT ADVISORY IS
IN EFFECT FOR THE NORTH AND EAST BAY VALLEYS FROM 11 AM SATURDAY
UNTIL 8 PM SUNDAY.

*  HEAT ADVISORY........SEE SFONPWMTR WWUS76 KMTR FOR DETAILS  *

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HOT TEMPERATURES TO CONTINUE SUNDAY WITH A HEAT ADVISORY IN
EFFECT FOR THE NORTH AND EAST BAY VALLEYS UNTIL 8 PM SUNDAY.

*  HEAT ADVISORY........SEE SFONPWMTR WWUS76 KMTR FOR DETAILS  *

COOLER WEATHER WILL DEVELOP DURING THE FIRST PART OF NEXT WEEK AS
HIGH PRESSURE WEAKENS. HOWEVER...MONDAY IS EXPECTED TO BE A VERY
WARM DAY FOR AREAS WELL INLAND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS PER STANDARD OPERATING PROCEDURES.

CAZ513-281315-
SANTA CLARA VALLEY...INCLUDING SAN JOSE-
516 AM PDT SAT JUN 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SANTA CLARA VALLEY
INCLUDING THE CITY OF SAN JOSE.

.DAY ONE...SATURDAY AND SATURDAY NIGHT

HOT TEMPERATURES ARE EXPECTED OVER THE WEEKEND. AN EXCESSIVE HEAT
WARNING IS IN EFFECT FOR THE SANTA CLARA VALLEY INCLUDING THE CITY
OF SAN JOSE FROM 11 AM SATURDAY UNTIL 8 PM SUNDAY.

*  EXCESSIVE HEAT WARNING.....SEE SFONPWMTR WWUS76 KMTR FOR DETAILS *

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HOT TEMPERATURES TO CONTINUE SUNDAY WITH AN EXCESSIVE HEAT WARNING
IN EFFECT UNTIL 8 PM SUNDAY.

*  EXCESSIVE HEAT WARNING.....SEE SFONPWMTR WWUS76 KMTR FOR DETAILS *

COOLER WEATHER WILL DEVELOP DURING THE FIRST PART OF NEXT WEEK AS
HIGH PRESSURE WEAKENS. HOWEVER...MONDAY IS EXPECTED TO BE A VERY
WARM DAY FOR AREAS WELL INLAND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS PER STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heat. Local standard time, as filed.

Heat, East Bay Interior Valleys

When
June 27, 11:00 AM PST to 4:00 PM PST
Where
East Bay Interior Valleys forecast zone
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
37.787, -121.934 (the zone’s center; the record gives no point)

A father and son were hiking during the hottest time of the day when the father collapse due to heat exhaustion and dehydration. The father died on the trail and the boy was taken to a hospital where he recovered.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, East Bay Interior Valleys2009-06-2749MaleOutside/Open AreasDirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2009Every state in 2009This day in weather historyWarnings in California, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 182325.